Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Does exposure to cold temperatures while traveling damage the active ingredients of Wellbutrin?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 3231 Questions
Question
I was on an airplane today and cold air was blowing on the computer bag that I had my medicine in (Wellbutrin, topical Clyndamicin, and Retin-A) for about 20 or 30 min. The medicine was inside the bag, which was closed. There was also about a 10 min period where I was on a bus with the door opened and it was cold on the bus. I opened the bag to check the bottle of Wellbutrin. I would say it was slightly chilly but not freezing. It may not have been colder than usual but I'm not sure. I'm wondering if I need to get new a replacement prescription.
About a week ago (coincidentally) I got everything refilled early because my medicine was exposed to a lot of heat and cold for about a week. I'm not sure if I'd be allowed to get replacements again but I could try. (I could offer to pay myself if insurance won't cover it.) Do you think this is necessary or is it unlikely any harm to the medication occurred?
Wed, 30 May 2018 in Medicines and Side Effects
 
 
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
no harm probably...

Detailed Answer:
Hello,

the active ingredient of wellbutrin (bupropion) should be stored ideally in room temperature (20-25 degrees of Celsius). The acceptable range of temperatures is between 15 and 30. An exposure to cold that is as brief as 20-30 minutes particularly when its intensity and effects are uncertain (since you can't be sure whether it feels colder than usual or not) is unlikely to cause harm. I couldn't find specific information about exposure of this drug to freezing temperatures but freezing is to be avoided since it may destabilize the drug composition. High temperatures may lead to dissolution of the active ingredient. What you've described is rather unlikely to have caused damage. Clindamycin and retin-A are even less likely to be affected.

If this is going to torment your mind though - and you can afford it - you can still buy a new package.

I hope you find my comments helpful!
Kind regards!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor